I have not talked about Dustin's schizophrenia in a while. Sometimes when I think about our like and the constant supervision that he has to be on in order to keep him and everyone around him safe, it is easy to look at the present and boo-hoo that so little has changed.
It is during those times that I need to look back at few posts here or think about the road to the medication we are currently on to realize how much progress we have made.
Our trip through schizophrenia started about 7 years ago. We decided it was time to begin eliminating some meds that Dustin came to us from foster care on. At that time he was of Clonidine, Depakote, Zoloft, Adderall, and Risperdal. He took over 26 pills per day. We began by removing the Adderall since it was causing psychotic behaviors. He was actually peeling the flesh off his face and eating it. Nice huh? No one would do anything about it. He constantly looked like a burn victim. They kept saying it was his OCD or his anxiety and they would up the zoloft and the clonidine. I took him off the Adderall myself without the doctor's knowledge and he stopped picking that very next day. The Depakote was next. We rarely saw any cycling behavior and thus it was the next to go. When they began weaning him off the Risperdal all hell broke loose. He was impulsive and angry. He would say that his stomach was telling him things. He would eat constantly to make his stomach be quiet. He was aggressive and always moving.
We transitioned to a new psychiatrist who was a fan of much less medication so we decreased several other things. The Clonidine he was on was a LARGE adult dose (up to 6 .1mg per day) and they were concerned about the amount he was taking. When he went off that he rarely slept. He wandered around the house. He was never really "in reality". He always looked disconnected and far away. He as destructive and dug holes in the walls. His "flashbacks" that he had of his former abuse became much more real to him. He would still talk about his stomach talking. This doctor tended to throw drugs at him without giving the last drug time to leave his system. He had a massive EPS reaction to Tramadol and then to Trazadone. He had to be hospitalized for seizure muscle tremors, swollen tongue and stiff neck. He was also complaining about seeing "demons" coming to drag him to hell. He would shout and cry and curl into a ball. He would shout that we were letting them get him. He was unable to walk to even stand up for 3 days.
The doctor never came to see him in the hospital. Our pediatrician came in and I asked to put him back on Risperdal. This seriously pissed off the psychiatrist and we left soon after.
The next psychiatrist is the one we were with now. He is a true gem. About 6 months into his care, we decided that he needed to be hospitalized and taken off all meds to get a baseline. At this point we had never seen our own child off medication. He was admitted to the psych hospital for 15 days. During that time we removed all meds and started re-adding due to behaviors. They found out that all ADHD meds make him absolutely immediately psychotic. He came home on a few meds, but no anti-psychotics per se. Within two weeks he has back in the psych hospital for another 15 day stay. It was during this time that he began to have hallucinations. He had a wife (who was a dog) and 100 puppy-children. They met in the time out room at the hospital. He was constantly talking to his "friends". He had others who were bad and would follow him. They would come from the edges were the ceilings meet the walls. He would shoot pretend arrows at them. This happened at home, at school and in the stores. Sometimes they would get down with us and they would tell him what to do. He would say things like, "Mom they told me to hurt you, but I love you so I won't." He swore they were real. The voices he heard in his head he said were real, although most voices came from outside his head. They were typically animals and he swore they were there. He would always swear that there were stray cats outside hat needed his help to keep his safe. He was always running outside at home and at school to save them.
This went on for about a month under doctor's supervision. He was hoping we were dealing with withdrawls and things would even out. They kept getting worse. I have videos of him engrossed in conversation with the "friends". When his friends began telling him to "fake not hearing us" I began to get fearful. One afternoon he came home from school with a referral for stabbing (sounds harsh, it was more of a stick) a boy in the chest with a pencil. He had gotten up walked across the room and stuck him with the pencil for absolutely no reason. I foolishly asked why he pointed next to him and said, "He told me to."
I walked into the psychiatrists office that day and put my foot down, he agreed it was time and we started on "the mother of all anti-psychotics" Clozapine. That drug was a miracle for us and still is. It is a HUGE pain in the ass because blood work is needed once a week for 6 months in order to get one week of pills. Then you can graduated to 2 weeks. Eventually you can move to monthly if blood levels are consistent, but in 3 years we have never made it to monthly. The scary part is that it can wipe out your immune system in a heartbeat with no warning so they have to keep good tabs on it.
I will never forget the day after he began the Clozapine. He came home from school and began looking around the house. he was looking under things and pulling up the cushions to the couches. He was looking really frantically for something. I askd him what he needed and he said, "Have you seen my "friends"? I haven't seen them all day." And that was that. The hallucinations stopped that quickly. It was a huge blessing. I think there has only been one time since that he started talking to someone who was not there are we upped his dosage, but that is the extent of it. I am so thankful.
I can look back now and see all those signs. The abuse flashbacks were scary and he was putting us in the thought as the aggressor therefore expanding the flashback. The stomach talking to him. The periods of almost catatonia where he was really not altogether "with" us. The conversations about things that had not happened or really confusing the facts of certain situations as well as disordered and jumbled thinking. All those things were present but it wasn't until the hallucinations and the delusions started that we became aware of how serious it all was.
I am so thankful for a doctor who is on top of this. A doctor who is available to see us at a moments notice. I am thankful for staff at the office who get messages to him ASAP. I am thankful for modern medication that allows my child to be at home with us instead of in an institution. I am thankful that he is safe and we can all be safe around him.
Anniversary//Light The World: Day 16
17 hours ago